Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 248, NWS Tallahassee, FL

July 2, 2009Washington County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 2, 2009, 1:54 PM CDT for Washington County, Florida. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2009, 1:54 PM CDT (18:54 UTC)
Expired
Jul 2, 2009, 3:00 PM CDT
In force
66 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Washington County, FL

The radar

The Eglin Afb radar (KEVX), 25 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2009-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2009-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1103 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1174 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
-2.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 8:44 AM CDT, 5 hours 10 minutes earlier.

Area forecast discussion, Jul 2, 8:44 AM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
944 AM EDT THU JUL 2 2009

.UPDATE...THE MORNING SURFACE ANALYSIS SHOWED A WEAK FRONTAL
BOUNDARY EXTENDING FROM EAST TO WEST ALONG A LINE JUST NORTH OF
ALBANY AND DOTHAN AND THE SUBTROPICAL RIDGE AXIS EXTENDING WEST
ACROSS THE CENTRAL GULF. OBSERVATIONS SHOWED MAINLY LIGHT
SOUTHWEST WINDS AROUND THE LOCAL AREA AND A DECENT DEWPOINT
GRADIENT ACROSS THE FRONTAL BOUNDARY FROM NORTH TO SOUTH. MODELS
INDICATE THIS BOUNDARY SLOWLY DRIFTING SOUTH TOWARD THE GULF COAST
THROUGH THE REMAINDER OF THE DAY. THE MORNING TAE SOUNDING SHOWED
THE PWAT AT 1.53 AND LIGHT TO MODERATE WEST SOUTHWEST WINDS
THROUGH THE PROFILE. THE LOCALLY RAN WRF DID INDICATE SOME
SCATTERED SHOWERS THROUGH THE AFTERNOON HOURS TODAY. ANY SHOWERS
OR STORMS THAT DO DEVELOP SHOULD GENERALLY BE BRIEF CONSIDERING
THE VERY DRY MID-LEVEL AIR OVER THE AREA. OTHERWISE...PARTLY
CLOUDY SKIES WITH TEMPERATURES CLIMBING INTO THE MID TO UPPER 90S
WILL BE EXPECTED THIS AFTERNOON. ONLY A FEW MINOR TWEAKS TO THE
GRIDS WERE NEEDED THIS MORNING.

&&

.AVIATION...WINDS WILL BE WEST TO SOUTHWEST AROUND 10 KNOTS.
WHILE THE NUMERICAL MODEL GUIDANCE REMAINS LOW ON RAIN
CHANCES...THE 00Z RUN OF THE LOCAL WRF MODEL SUGGESTS IT WILL BE A
MORE ACTIVE DAY FOR CONVECTION...ESPECIALLY FOR THE FL TERMINALS.
FOR THIS REASON...HAVE INCLUDED PROB30 GROUPS FOR MVFR IN TSRA AT
PFN AND TLH FROM 18Z TO 24Z. FOR DHN...ABY AND VLD...HAVE SCT-BKN
CB CLOUDS FOR THE SAME TIME PERIOD.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&

GIBBS/MROCZKA/JAMSKI
Hazardous weather outlook, Jul 2, 4:59 AM CDT, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
559 AM EDT THU JUL 2 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-031000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
559 AM EDT THU JUL 2 2009 /459 AM CDT THU JUL 2 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A WEAK FRONT WILL
APPROACH FROM THE NORTH WHILE THE REMNANTS OF A DIFFUSE FRONTAL
BOUNDARY LINGERS OVER THE NORTHEAST GULF OF MEXICO. MOISTURE AND
LIFT FROM BOTH THESE BOUNDARIES WILL INCREASE THE CHANCES OF
SHOWERS AND THUNDERSTORMS LATER TODAY INTO TONIGHT. THE HIGHEST
CHANCES OF RAIN WILL LIKELY OCCUR ACROSS THE FLORIDA BIG BEND
AND OVER THE NEARSHORE APALACHEE BAY WHERE THE GULF FRONT WILL BE
ENHANCED BY THE SEA BREEZE AND WESTERLY STEERING FLOW. A FEW
STORMS MAY BE STRONG WITH ISOLATED SEVERE STORMS POSSIBLE. AWAY
FROM ANY STORMS...EXPECT HIGH TEMPERATURES TO REACH THE MID TO
UPPER 90S WITH HEAT INDICES ABOVE 100 DEGREES.

THERE IS A MODERATE RISK FOR RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
MOISTURE AND RAIN CHANCES WILL GRADUALLY INCREASE TO NORMAL LEVELS
OVER THE PERIOD. AFTERNOON HIGH TEMPERATURES WILL RETURN TO NEAR
NORMAL BY THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BLOCK

In the hours before

Special weather statement, Jul 2, 1:33 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
233 PM EDT THU JUL 2 2009

FLZ008>011-022000-
COASTAL WALTON-HOLMES-JACKSON-WASHINGTON-
133 PM CDT THU JUL 2 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR HOLMES...JACKSON...
WALTON AND WASHINGTON COUNTIES...

* UNTIL 300 PM CDT

AT 129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER SOUTHEASTERN HOLMES
AND NORTHERN WASHINGTON COUNTIES...MOVING EAST AT 15 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THESE STORMS ARE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

22-BARRY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 4:08 PM CDTSevere Thunderstorm WarningTAEGadsden, Jefferson, Leon, Wakulla37 min
Jul 2, 4:22 PM CDTSevere Thunderstorm WarningTAEJefferson, Lafayette, Leon, Madison, Taylor, Wakulla53 min
Jul 2, 4:26 PM CDTAreal Flood WarningTAELeon, Liberty, Wakulla79 min
Jul 2, 4:38 PM CDTAreal Flood WarningTAEJefferson, Madison82 min
Jul 2, 3:27 PM CDTSevere Thunderstorm WarningTAEBrooks, Cook, Lowndes, Thomas48 min
Jul 2, 3:38 PM CDTSevere Thunderstorm WarningTAEDecatur, Grady33 min
Jul 2, 3:52 PM CDTSevere Thunderstorm WarningTAEBerrien, Brooks, Cook, Lanier, Lowndes38 min

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.